Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 7, 2008, 9:42 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2008, 9:42 PM MDT (03:42 UTC)
- Expired
- Sep 7, 2008, 10:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 8:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 080342
SVRBOU
COC039-073-080445-
/O.NEW.KBOU.SV.W.0142.080908T0342Z-080908T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
942 PM MDT SUN SEP 7 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 1045 PM MDT
* AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTHWEST OF KUTCH...OR 36 MILES
SOUTHWEST OF LIMON...MOVING NORTHEAST AT 34 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
CENTER...KUTCH...KARVAL...HUGO...FORDER AND BOYERO.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3852 10404 3888 10405 3920 10354 3910 10317
3873 10317
TIME...MOT...LOC 0342Z 235DEG 30KT 3880 10396
$$2 follow-up statements
000
WWUS55 KBOU 080419
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1019 PM MDT SUN SEP 7 2008
COC039-073-080445-
/O.CON.KBOU.SV.W.0142.000000T0000Z-080908T0445Z/
LINCOLN CO-ELBERT CO-
1019 PM MDT SUN SEP 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHEASTERN ELBERT AND SOUTHERN LINCOLN COUNTIES...
AT 1019 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF PUNKIN CENTER...OR 23
MILES SOUTH OF LIMON...MOVING NORTHEAST AT 33 MPH. ADDITIONAL STORMS
ACROSS SOUTHERN LINCOLN COUNTY MAY PRODUCE HAIL UP TO THE SIZE OF
PENNIES.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNKIN CENTER...KUTCH...KARVAL...HUGO...FORDER AND BOYERO.
LAT...LON 3852 10404 3888 10405 3920 10354 3910 10317
3873 10317
TIME...MOT...LOC 0419Z 236DEG 28KT 3895 10366
$$000
WWUS55 KBOU 080445
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1045 PM MDT SUN SEP 7 2008
COC039-073-080455-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-080908T0445Z/
LINCOLN CO-ELBERT CO-
1045 PM MDT SUN SEP 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
SOUTHERN LINCOLN COUNTIES HAS EXPIRED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
LAT...LON 3852 10404 3888 10405 3920 10354 3910 10317
3873 10317
TIME...MOT...LOC 0445Z 236DEG 28KT 3906 10344
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:59 PM MDT, 6 hours 43 minutes earlier.
Area forecast discussion, Sep 7, 2:59 PM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT SUN SEP 7 2008 .SHORT TERM...LAPS SURFACE ANALYSIS SHOWING HIGH OVER CENTRAL NEBRASKA WITH LOW PRESSURE ACROSS CENTRAL COLORADO. SOUTHEASTERLY SURFACE GRADIENT ACROSS PLAINS BEGINNING TO TIGHTEN...THOUGH CURRENT WINDS STILL FAIRLY LIGHT. SURFACE LOW EXPECTED TO MOVE INTO EASTERN COLORADO THIS EVENING AS UPPER DISTURBANCE SLIDES ACROSS WYOMING. THE AIRMASS ACROSS PLAINS SHOULD BECOME UNSTABLE DURING THE EVENING AS QG ASCENT BEGINS TO INCREASE. SOME STORMS POSSIBLE...THOUGH BEST CHANCE NEAR THE NORTHERN BORDER AND NORTHEAST CORNER CLOSEST TO THE GREATEST LIFT. FORECAST SOUNDINGS SHOW CAPE VALUES NEARING 1000 J/KG IN THE NORTHEAST CORNER. COULD SEE SOME SMALL HAIL WITH THE STORMS THERE. NO STORMS ACROSS MOUNTAINS TONIGHT AS AIRMASS STABLE AND AREA WILL BE AWAY FROM ANY ASCENT. AS DISTURBANCE MOVES INTO NEBRASKA TONIGHT...ASSOCIATED SURFACE FRONT TO SLIDE SOUTHEAST ACROSS THE COLORADO PLAINS. MODELS STILL SHOW THIS FRONT REACH DIA AROUND 06Z. UPSLOPE FLOW DEVELOPS BEHIND FRONT AND WILL BE ENHANCED BY FLOW FROM SURFACE HIGH. PRECIP CHANCES TO INCREASE AFTER MIDNIGHT AS QG ASCENT CONTINUES TO INCREASE. AGAIN...HIGHEST POPS FAR EASTERN ZONES. WITH DEEPENING MOISTURE...SHOULD ALSO SEE SOME FOG. AGAIN...MOUNTAIN ARAEAS VOID OF ANY PRECIP. ON MONDAY...FORECAST SOUNDINGS SHOW LOW LEVEL MOISTURE AROUND 5000 FEET DEEP DURING THE EARLY MORNING. AS PREVIOUS FORECASTER HAD STATED...SOUNDINGS LOOK MORE LIKE A DRIZZLE PRODUCER. CURRENT GRIDS HAVE AREAS OF FOG AND DRIZZLE FOR THE PLAINS AND FOOTHILLS DURING THE MORNING...THIS IS STILL LOOKING ON TRACK. BY AFTERNOON...MODELS BEGIN TO DRY ATMOSPHERE AS UPSLOPE STARTS TO WEAKEN AND LOW LEVEL MOISTURE DECREASES. CURRENT GRIDS SHOW THIS TREND...WILL CONTINUE. MOUNTAINS CONTINUE TO MISS OUT ON THIS PRECIP EVENT. AS FOR HIGHS...THE COOLER MET GUIDANCE LOOKING MORE REASONABLE THAT FWC GUIDANCE GIVEN THE CLOUDS AND MOISTURE. CURRENT TEMPERATURE GRIDS MORE IN LINE WITH THE MET GUIDANCE...NO CHANGES AT THIS POINT. .LONG TERM...WESTERLY FLOW ALOFT IS PROGGED MONDAY NIGHT INTO TUESDAY. BY TUESDAY AFTERNOON CONTINUING INTO WEDNESDAY EVENING ...WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED. THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN SYNOPTIC SCALE ENERGY MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS WEAK UPWARD MOTION PROGGED ON WEDNESDAY. THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED BY REGULAR DIURNAL TRENDS THROUGH THE PERIODS. THE GFS HAS A SURGE AND UPSLOPE MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT/THURSDAY MORNING. FOR MOISTURE...IT LOOKS PRETTY DRY MONDAY NIGHT INTO TUESDAY. TUESDAY AFTERNOON INTO WEDNESDAY MORNING...MODELS SHOW MOISTURE INCREASING AND DEEPENING FROM WEST TO EAST OVER THE FORECAST AREA. BOTH MODELS SHOW THE MOUNTAINS WITH PRETTY DEEP MOISTURE FOR MUCH OF WEDNESDAY. THE GFS KEEPS AMPLE MOISTURE OVER THE FORECAST AREA WEDNESDAY NIGHT AND MUCH OF THURSDAY. PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO 0.55 INCH RANGE MONDAY NIGHT AND TUESDAY. BY LATE TUESDAY THROUGH WEDNESDAY...VALUES CLIMB INTO THE 0.60 TO 0.85 INCH RANGE. MODELS ARE NOW SHOWING FAIRLY DECENT CAPE OVER THE FOOTHILLS AND ADJACENT PLAINS LATE DAY TUESDAY. YESTERDAY'S RUNS HAD NONE. BY LATE DAY WEDNESDAY...THERE IS DECENT CAPE OVER THE NORTHEASTERN CORNER...LESS OVER THE REST OF THE PLAINS. LAPSE RATE FIELDS SHOW A STRONG LOW LEVEL CAP OVER THE EASTERN 2/3RDS OF THE PLAINS FOR TUESDAY...BUT BY WEDNESDAY THERE IS ONLY A BIT OF MID LEVEL CAP IN PLACE FOR MOST AREAS. THE QPF FIELDS SHOW LIMITED MEASURABLE PRECIPITATION FOR LATE DAY WEDNESDAY...NONE FOR THE OTHER TIMES. WILL PUT SOME MINOR POPS IN THE MOUNTAINS AND NEAR-BY PLAINS LATE TUESDAY. MOISTURE IS PRETTY GOOD ON WEDNESDAY WELL INTO THE EXTENDED PERIOD...WILL HAVE 10-20% POPS FOR WEDNESDAY. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 5-8 C WARMER THAN MONDAY'S. WEDNESDAY'S HIGHS ARE 0-1.5 C COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY... MODELS HAVE UPPER TROUGHINESS FOR THE FORECAST AREA WELL INTO SATURDAY. THEY ALSO SHOW MORE MOISTURE THAN YESTERDAY'S RUNS INDICATED. WILL PUT SOME MINOR POPS IN THROUGH FRIDAY ANYWAY. TEMPERATURES LOOK CLOSE TO SEASONAL NORMALS. WILL LOWER CURRENT GFE TEMPERATURE GRIDS A BIT. && .AVIATION...SLIGHT CHANCE OF THUNDERSTORMS THROUGH 06Z ACROSS AREA AIRPORTS WITH GUSTY WINDS TO 30KTS THE MAIN CONCERN. SURFACE WINDS TO BECOME NORTHEAST DURING THE EVENING. COLD FRONT TO MOVE ACROSS AREA AFTER 06Z WITH LOW LEVEL UPSLOPE INCREASING. AREAS LIGHT RAIN AND FOG EXPECTD...WITH MVFR/IFR CEILINGS AND VISIBILITIES FROM 06Z TO 16Z. CONDITIONS TO SLOWLY IMPROVE BY 18Z AS UPSLOPE WEAKENS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D_L/RJK
Hazardous weather outlook, Sep 7, 11:02 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN SEP 07 2008 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN SEP 07 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTHEAST COLORADO THIS EVENING...WITH SHOWERS BECOMING MORE NUMEROUS ACROSS THE FAR NORTHEASTERN PLAINS OVERNIGHT. A FEW OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/RJK
In the hours before
Local storm report, Sep 7, 9:12 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
912 PM MDT SUN SEP 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 8 W WIGGINS 40.23N 104.22W
09/07/2008 M0.88 INCH WELD CO TRAINED SPOTTER
HEAVY RAIN. WATER RUNNING ACROSS THE ROAD.
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington, Weld | 59 min |
| Sep 7, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 59 min |
| Sep 7, 10:40 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.